Alert archive / Tennessee / Wind Advisories in 2020

Wind Advisory 4, NWS Morristown, TN

January 18, 20208 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Jan 18, 2020, 3:10 AM EST for 8 counties in Tennessee. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2020, 3:10 AM EST (08:10 UTC)
Expired
Jan 19, 2020, 1:00 AM EST
In force
22 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS74 KMRX 180810
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
310 AM EST Sat Jan 18 2020

TNZ018-041-043-045-047-072-074-087-182100-
/O.NEW.KMRX.WI.Y.0004.200118T0810Z-200119T0600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
310 AM EST Sat Jan 18 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 
  around 50 mph.

* WHERE...Far east Tennessee Mountains and Adjacent Foothills.

* WHEN...Until 1 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
074 
WWUS74 KMRX 181946 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
246 PM EST Sat Jan 18 2020

TNZ018-041-043-045-047-072-074-087-190600-
/O.CON.KMRX.WI.Y.0004.000000T0000Z-200119T0600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
246 PM EST Sat Jan 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 
  around 50 mph.

* WHERE...Far east Tennessee Mountains and Adjacent Foothills.

* WHEN...Until 1 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 18, 12:18 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 18, 12:18 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1218 AM EST Sat Jan 18 2020

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

Slowed the onset of showers slightly tonight based on latest
guidance and a good deal of dry air in the soundings. An
impressive mid level shortwave is currently progressing across
eastern Kansas with its associated surface low in SW Iowa as of
03Z. A warm front extends SE from this low and is arcing across
far NE Tennessee with WAA continuing to strengthen behind this
front. This WAA along with the extensive cloud cover is causing
observed temps to run slightly higher than the previous forecast,
so raised overnight temps a couple of degrees. Have slight chance
pops for showers reaching the southern valley between 09 and 12Z
but dry elsewhere. Added a light wintry mix to the southwest NC
counties at that time due to some low-level cold air below the
strengthening warm nose, but any ice, sleet, or snow accumulations
will be a trace or less. Once the precipitation reaches far NE
Tennessee after 12Z, forecast soundings still support some light
sleet and freezing rain through mid morning before the warm front
surges north, so the rest of the forecast through Saturday morning
remains unchanged.

RG

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR conditions expected until rain moves in during the morning
hours. Rain will be light to moderate, dropping conditions
generally into the MVFR range. A few heavier showers could drop
conditions lower, but it would likely be brief. Slim chance for
some light freezing rain/sleet at KTRI between 11z-15z, but
chances are very small and any wintry precipitation would be very
light before warming up to become all rain. MVFR conditions are
lower are expected to linger even after rain moves out at the end
of the 24 hour forecast.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             50  33  43  23  39 /  90  30   0   0   0
Knoxville McGhee Tyson Airport, TN  49  32  41  21  36 /  90  30   0   0   0
Oak Ridge, TN                       49  31  40  21  35 /  90  20   0   0   0
Tri Cities Airport, TN              47  29  37  19  33 /  90  50   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jan 18, 3:04 AM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
304 AM EST Sat Jan 18 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
304 AM EST Sat Jan 18 2020 /204 AM CST Sat Jan 18 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Light freezing rain will be possible for a brief period early this
morning in Southwest Virginia and Northeast Tennessee. A light
glaze of ice will be possible on elevated surfaces, bridges, and
overpasses.

There may be some strong wind gusts around 40 mph today over the
higher elevations of the Southern Appalachian Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Tennessee, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.